Subacute poisoining with phosalone, an organophosphate insecticide

M. A. O'Malley, Stephen A Mccurdy

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

An illness characterized by weakness, dizziness, and gastrointestinal symptoms was identified among a crew of 30 migrant field-workers employed by a grape grower in Madera County, California, during August 1987. The onset of symptoms occurred between August 24 and August 30 and a median of 9 days from the date of first employment. The first crew member sought medical treatment on August 26, and 10 crew members were admitted to hospital between August 17 and August 30. For most workers, gastrointestinal and constitutional symptoms resolved shortly after admission, but 4 patients had episodes of severe sinus bradycardia persisting for several days. On the day of admission, transient atrioventricular dissociation developed in 2 persons. Interviews with 16 crew members not admitted to the hospital identified only 1 additional worker ill with gastrointestinal symptoms, but all 16 had moderate to severe inhibition of both plasma and red blood cell cholinesterase. Four other workers who were tested but not interviewed also had cholinesterase depression. The crew had had exposure since August 19 to the organophosphate insecticide phosalone, which was last applied to the vineyard on July 21, or 29 days earlier. Although this is the first report unequivocally linking phosphalone to field-worker posioning, the delayed onset and nonspecific nature of the symptoms associated with subacute poisoning may have hindered the recognition of previous similar episodes.

Original languageEnglish (US)
Pages (from-to)619-624
Number of pages6
JournalWestern Journal of Medicine
Volume153
Issue number6
StatePublished - 1990

Fingerprint

Organophosphates
Cholinesterases
Insecticides
Health Personnel
Heart Block
Patient Admission
Vitis
Dizziness
Bradycardia
Poisoning
Erythrocytes
Interviews
phosalone
Therapeutics
Farms

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Subacute poisoining with phosalone, an organophosphate insecticide. / O'Malley, M. A.; Mccurdy, Stephen A.

In: Western Journal of Medicine, Vol. 153, No. 6, 1990, p. 619-624.

Research output: Contribution to journalArticle

@article{d199fdf3484b460fb004d5fe3f7061b7,
title = "Subacute poisoining with phosalone, an organophosphate insecticide",
abstract = "An illness characterized by weakness, dizziness, and gastrointestinal symptoms was identified among a crew of 30 migrant field-workers employed by a grape grower in Madera County, California, during August 1987. The onset of symptoms occurred between August 24 and August 30 and a median of 9 days from the date of first employment. The first crew member sought medical treatment on August 26, and 10 crew members were admitted to hospital between August 17 and August 30. For most workers, gastrointestinal and constitutional symptoms resolved shortly after admission, but 4 patients had episodes of severe sinus bradycardia persisting for several days. On the day of admission, transient atrioventricular dissociation developed in 2 persons. Interviews with 16 crew members not admitted to the hospital identified only 1 additional worker ill with gastrointestinal symptoms, but all 16 had moderate to severe inhibition of both plasma and red blood cell cholinesterase. Four other workers who were tested but not interviewed also had cholinesterase depression. The crew had had exposure since August 19 to the organophosphate insecticide phosalone, which was last applied to the vineyard on July 21, or 29 days earlier. Although this is the first report unequivocally linking phosphalone to field-worker posioning, the delayed onset and nonspecific nature of the symptoms associated with subacute poisoning may have hindered the recognition of previous similar episodes.",
author = "O'Malley, {M. A.} and Mccurdy, {Stephen A}",
year = "1990",
language = "English (US)",
volume = "153",
pages = "619--624",
journal = "Western Journal of Medicine",
issn = "0093-0415",
publisher = "BMJ Publishing Group",
number = "6",

}

TY - JOUR

T1 - Subacute poisoining with phosalone, an organophosphate insecticide

AU - O'Malley, M. A.

AU - Mccurdy, Stephen A

PY - 1990

Y1 - 1990

N2 - An illness characterized by weakness, dizziness, and gastrointestinal symptoms was identified among a crew of 30 migrant field-workers employed by a grape grower in Madera County, California, during August 1987. The onset of symptoms occurred between August 24 and August 30 and a median of 9 days from the date of first employment. The first crew member sought medical treatment on August 26, and 10 crew members were admitted to hospital between August 17 and August 30. For most workers, gastrointestinal and constitutional symptoms resolved shortly after admission, but 4 patients had episodes of severe sinus bradycardia persisting for several days. On the day of admission, transient atrioventricular dissociation developed in 2 persons. Interviews with 16 crew members not admitted to the hospital identified only 1 additional worker ill with gastrointestinal symptoms, but all 16 had moderate to severe inhibition of both plasma and red blood cell cholinesterase. Four other workers who were tested but not interviewed also had cholinesterase depression. The crew had had exposure since August 19 to the organophosphate insecticide phosalone, which was last applied to the vineyard on July 21, or 29 days earlier. Although this is the first report unequivocally linking phosphalone to field-worker posioning, the delayed onset and nonspecific nature of the symptoms associated with subacute poisoning may have hindered the recognition of previous similar episodes.

AB - An illness characterized by weakness, dizziness, and gastrointestinal symptoms was identified among a crew of 30 migrant field-workers employed by a grape grower in Madera County, California, during August 1987. The onset of symptoms occurred between August 24 and August 30 and a median of 9 days from the date of first employment. The first crew member sought medical treatment on August 26, and 10 crew members were admitted to hospital between August 17 and August 30. For most workers, gastrointestinal and constitutional symptoms resolved shortly after admission, but 4 patients had episodes of severe sinus bradycardia persisting for several days. On the day of admission, transient atrioventricular dissociation developed in 2 persons. Interviews with 16 crew members not admitted to the hospital identified only 1 additional worker ill with gastrointestinal symptoms, but all 16 had moderate to severe inhibition of both plasma and red blood cell cholinesterase. Four other workers who were tested but not interviewed also had cholinesterase depression. The crew had had exposure since August 19 to the organophosphate insecticide phosalone, which was last applied to the vineyard on July 21, or 29 days earlier. Although this is the first report unequivocally linking phosphalone to field-worker posioning, the delayed onset and nonspecific nature of the symptoms associated with subacute poisoning may have hindered the recognition of previous similar episodes.

UR - http://www.scopus.com/inward/record.url?scp=0025572387&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025572387&partnerID=8YFLogxK

M3 - Article

VL - 153

SP - 619

EP - 624

JO - Western Journal of Medicine

JF - Western Journal of Medicine

SN - 0093-0415

IS - 6

ER -